A man in his 80s with a pacemaker; a history of congestive heart failure, coronary artery disease, atrial fibrillation, transient ischemic attack, and Parkinson disease; and dependence in all activities of daily living presented to the dermatology department with a 4-month history of new-onset persistent facial eruption. He denied a history of facial flushing. The patient was initially treated for rosacea at an outside hospital with topical 1% metronidazole cream for 1 month without improvement and developed acute facial purpura after 1 day of treatment with oral doxycycline, which was discontinued. Because of the eruption’s rapid onset and violaceous appearance, as well as empirical treatment failure, the patient was referred for further evaluation. On examination, the patient had asymmetric, centrofacial, erythematous-violaceous indurated telangiectatic and ecchymotic plaques over a phymatous background (Figure, A). A series of punch biopsies were performed (Figure, B-D).
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Navarrete-Dechent C, Busam KJ, Markova A. Facial Erythema in an Elderly Man. JAMA Dermatol. 2020;156(5):587–588. doi:10.1001/jamadermatol.2020.0123
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: